Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 331, NWS Norman, OK

May 30, 2001Greer County, Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 30, 2001, 12:44 AM CDT for Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 30, 2001, 12:44 AM CDT (05:44 UTC)
Expired
May 30, 2001, 1:30 AM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greer County, OK, Harmon County, OK, Jackson County, OK

What was reported inside it

TimeReportWhereRemark
May 30, 12:52 AM CDTHail 1Mangum, OK
May 30, 12:53 AM CDTHail 0.75Reed, OK
May 30, 12:54 AM CDTHail 1Piedmont, OK
May 30, 1:25 AM CDTHail 1Altus, OK
May 30, 1:33 AM CDTHail 1.25Altus Afb, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2215 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.9
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 300544
SVROKC
OKC055-057-065-300630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA
  HARMON COUNTY IN SOUTHWEST OKLAHOMA
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 130 AM CDT

* AT 1244 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 10 MILES SOUTHWEST OF WILLOW TO 5 MILES SOUTH OF
  GOULD...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE DUKE...GOULD...GRANITE...MANGUM...
  MARTHA...MCQUEEN...OLUSTEE AND WILLOW

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS IN EXCESS OF 65 MPH ARE 
LIKELY WITH THESE SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNAqDO IS SIGHTED.

LAT...LON 3505 9972 3451 9986 3452 9942 3505 9931

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:35 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 29, 10:35 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT TUE MAY 29 2001

SEVERE WEATHER CONTINUES TO INCREASE ACROSS THE CWA...SO NOT MUCH
TIME TO SPARE. TORNADIC SUPERCELL CONTINUES TO MOVE ACROSS HARDEMAN
COUNTY...WHILE ACTIVITY ACROSS NORTHERN OKLAHOMA CONTINUES TO
TRANSITION TO MORE OF A BOW ECHO TYPE MODE. SPC WILL ISSUE A TORNADO
WATCH SHORTLY TO THE EAST OF CURRENT WATCH. NEW SET OF ZONES WAS
SENT ABOUT AN HOUR AGO TO RE-INTRODUCE CATEGORICAL POPS ACROSS THE
NORTH AND WEST...AND TO INCLUDE SEVERE WORDING ACROSS THE ENTIRE
AREA. OTHERWISE...ZONES IN DECENT SHAPE AND ONLY MADE SOME MINOR
TWEAKS OF WIND AND TEMPS.

.OUN...
OK...NONE.
TX...KNONE.

In the hours before

Local storm report, May 29, 11:27 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    CANUTE                    OK   1.00 INCH HAIL
05/29/01   WASHITA                        AMATEUR RADIO REPORT

KT
Local storm report, May 29, 11:46 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1146 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    BRAMAN                    OK   WIND DAMAGE
05/29/01   KAY                            LIGHT POLE BLOWN
                                          DOWN...REPORTED BY
                                          BRAMAN EOC

KT
Local storm report, May 29, 11:53 PM CDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    FREDERICK                 OK   .75 INCH HAIL
05/29/01   TILLMAN                        REPORTED BY TILLMAN
                                          SHERIFFS OFFICE

KT
Local storm report, May 29, 11:54 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    10 NW HINTON              OK   WIND DAMAGE
05/29/01   CADDO                          TRUCK BLOWN OVER ON
                                          I-40 AT MILE MARKER
                                          96...AMATEUR RADIO
   4                                       REPORT

KT
Local storm report, May 30, 12:21 AM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1221 AM CDT WED MAY 30 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    ALTUS                     OK   .88 INCH HAIL
05/29/01   JACKSON                        BY SPOTTER

1203 AM    ALTUS                     OK   1.0N0 INCH HAIL
05/30/01   JACKSON                        SPOTTER REPORT

CW
Local storm report, May 30, 12:44 AM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT WED MAY 30 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 AM    PIEDMONT                  OK   1.00 INCH HAIL
05/30/01   CANADIAN                       SPOTTER REPORT

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:52 PM CDTSevere Thunderstorm WarningOUNHarper38 min
May 29, 9:42 PM CDTSevere Thunderstorm WarningOUNBeckham48 min
May 29, 10:03 PM CDTSevere Thunderstorm WarningOUNJackson42 min
May 29, 10:07 PM CDTSevere Thunderstorm WarningOUNGarfield, Major38 min
May 29, 10:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
May 29, 10:22 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey38 min
May 29, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham33 min
May 29, 10:39 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble51 min
May 29, 10:44 PM CDTSevere Thunderstorm WarningOUNJackson46 min
May 29, 11:03 PM CDTTornado WarningOUNTillman27 min
May 29, 11:05 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita40 min
May 29, 11:06 PM CDTTornado WarningOUNKay24 min
May 29, 11:12 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian48 min
May 29, 11:12 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan48 min
May 29, 11:29 PM CDTSevere Thunderstorm WarningOUNTillman46 min
May 29, 11:43 PM CDTSevere Thunderstorm WarningOUNWashita47 min
May 29, 11:44 PM CDTTornado WarningOUNCanadian31 min
May 30, 12:01 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon44 min
May 30, 12:03 AM CDTSevere Thunderstorm WarningOUNJackson42 min
May 30, 12:03 AM CDTSevere Thunderstorm WarningOUNCaddo42 min
May 30, 12:13 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman47 min
May 30, 12:17 AM CDTSevere Thunderstorm WarningOUNCanadian43 min
May 30, 12:29 AM CDTTornado WarningOUNCotton, Tillman31 min
May 30, 12:39 AM CDTSevere Thunderstorm WarningOUNKiowa51 min
May 30, 12:49 AM CDTSevere Thunderstorm WarningOUNOklahoma41 min
May 30, 12:57 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady48 min
May 30, 1:01 AM CDTTornado WarningOUNCotton29 min
May 30, 1:20 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain40 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa47 min
May 30, 1:30 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie45 min
May 30, 1:46 AM CDTSevere Thunderstorm WarningOUNCaddo44 min
May 30, 1:58 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain47 min
May 30, 2:01 AM CDTSevere Thunderstorm WarningOUNComanche44 min
May 30, 2:24 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady36 min
May 30, 2:42 AM CDTSevere Thunderstorm WarningOUNComanche48 min
May 30, 2:57 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain48 min
May 30, 3:12 AM CDTSevere Thunderstorm WarningOUNGrady48 min
May 30, 3:28 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie47 min
May 30, 3:36 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita39 min
May 30, 3:43 AM CDTSevere Thunderstorm WarningOUNSeminole47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.